Back to Ask the Diabetes Team Ask the Diabetes Team

From Colonial Heights, Virginia, USA:

My 11 year old daughter started having passing out spells from the age of 2. At first, the doctors thought she was having seizures. We had tests run for that and they came back negative. Most of the spells have been at times when she has not eaten in over 2 hours. We had her blood sugar test done and that was also fine. She complains of stomach aches and headaches quite often. I know this cannot be normal. I had gestational diabetes during my pregnancy with her. However, I have had no problems since then. I had a friend whose daughter complained of the same symptoms and she was diagnosed with diabetes at about the age of 11. What tests do I need to have run on her?


It sounds to me to be likely that your daughter's 'passing out spells' are due to syncope [fainting] and not to epilepsy and this is confirmed by what I take to have been a normal EEG. It is conceivable that this tendency could have been exacerbated by hypoglycemia and it would be helpful to know what the blood sugar is at the time of an attack. The trouble with this approach though, is that counterregulatory hormones may have restored blood sugar levels to normal by the time consciousness is lost.

I think that it is exceedingly unlikely that these episodes are in any way connected with any form of diabetes; but if you are really anxious about this on account of the unrelated gestational diabetes then you might ask your doctor to arrange for an antibody test. The number to call for details is 1-800-425-8361. A negative test will exclude autoimmune diabetes, by far the commonest form in children in the US who are of Caucasian extraction.

I do think though that you need to talk to the doctor about the much more likely probability that these recurrent episodes are related to rapid rising, to the upright position, postural hypertension, prolonged standing and hypovolemia (low blood volume). This is fairly easy to test for; but sometimes there are more serious underlying cardiac dysrhythmias [heart rhythm disturbances].


Original posting 28 May 2000
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.